Alert archive / New Hampshire / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Gray, ME

August 7, 2019Cheshire County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 7, 2019, 3:20 PM EDT for Cheshire County, New Hampshire. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 3:20 PM EDT (19:20 UTC)
Expired
Aug 7, 2019, 5:39 PM EDT
In force
2 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Cheshire County, NH

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WGUS51 KGYX 071920
FFWGYX
NHC005-080115-
/O.NEW.KGYX.FF.W.0004.190807T1920Z-190808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
320 PM EDT Wed Aug 7 2019

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  West central Cheshire County in southern New Hampshire...

* Until 915 PM EDT.

* At 320 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Westmoreland, Chesterfield and Hinsdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4290 7253 4292 7252 4295 7253 4297 7251
      4297 7248 4298 7246 4298 7243 4295 7241
      4286 7244 4282 7254 4287 7256

$$

ARNOTT
1 follow-up statement
842 
WGUS71 KGYX 072139
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
539 PM EDT Wed Aug 7 2019

NHC005-072147-
/O.CAN.KGYX.FF.W.0004.000000T0000Z-190808T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheshire NH-
539 PM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CHESHIRE COUNTY IS
CANCELLED...

The heavy rain has ended. Another round of showers or thunderstorms 
is possible later this evening, but for now flooding is no longer 
expected to pose a threat.  Please continue to heed any remaining 
road closures.

LAT...LON 4290 7253 4292 7252 4295 7253 4297 7251
      4297 7248 4298 7246 4298 7243 4295 7241
      4286 7244 4282 7254 4287 7256

$$

MJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:04 PM EDT, 16 minutes earlier.

Area forecast discussion, Aug 7, 3:04 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Gray ME
304 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front will approach from the west this evening with
scattered showers and thunderstorms ahead of it. A few of
thunderstorms could produce strong gusty winds and heavy rain,
especially across New Hampshire. Showers and storms will
continue overnight mainly across western Maine before moving
east Thursday morning. A series of weak troughs will cross the area
Friday through Sunday with a few mountain clouds and scattered
showers. Otherwise dry and less humid weather is expected as an
area of high pressure builds by to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection is developing to our south and west in response to
daytime heating and with approaching impulse and weak surface
front stretching from Saint Lawrence Valley through the lower
Great Lakes. Modified forecast soundings support strong wind
gusts with the stronger cells...while high precipitable water
values and slow cell movement suggest potential for localized
flooding and ponding of water especially with any training
cells. Activity and severe potential will weaken after dusk
with loss of heating...however flooding threat will continue
along and ahead of the frontal boundary overnight before rain
tapers to scattered showers from west-to-east behind the frontal
boundary and exiting impulse late.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
On Thursday scattered convection continues over northern and eastern
sections as the first weak cold front lingers there. Otherwise
widely scattered convection as we await the next impulse and
approaching cold front late Thursday and Thursday evening when
we'll see more scattered convection.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The 500 MB patter across NOAM will favor troughing over ern
Canada and the NE quadrant of the CONUS, at least into early
next week. This will mean more unsettled conditions and
generally cooler temps. Still, we're not looking at anything too
far from normal for highs, and a few chilly nights are possible.

Friday will see secondary cold front moving thru, which could
produce some SHRA in the mtns, but will likely stay dry closer
to the coast. NW flow will help the coastal plain warm nicely
into the low 80s, with 75-80 in most other areas for highs. A
wave passes across nrn CWA on Saturday and this will bring
another threat for SHRA/TSRA on Saturday, especially in the N
zones. Sunday looks mainly dry at this point with sfc high
nosing in from the W beneath NW flow aloft. Highs will generally
be in the 70s, to around 80 in the S both days, with overnight
lows mostly in the 50s.

Another front approaches early next week, although there is a
lot of uncertainty as to timing and how much of a precip
producer it will be, but there will be a threat for showers
Mon-Tue.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday Night/...Areas of MVFR in SHRA/TSRA
with lcl IFR psb in fog and stratus tonight. A few +TSRA psb
this evening over southern and western New Hampshire with gusts
to 50 kt. On Thursday...areas of MVFR in sct -SHRA/-TSRA with
lcl IFR psb in cigs and fog. Thursday night...areas of MVFR in
cigs with lcl IFR psb in fog.

Long Term...Mainly VFR, with the exception of sct SHRA/TSRA on
Saturday, mainly at KLEB/KHIE/KAUG. VLy fog will be possible
Fri/Sat night at KHIE/KLEB.

&&

.MARINE...
Short Term /through Thursday Night/...SCA for seas and marginal
wind gusts outside the bays tonight and Thursday for southerly
flow ahead of the first cold front.

Long Term...Could see a few hours of SCA winds/seas on Friday,
bit otherwise should stay blo criteria through Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 9 PM this evening to 8 PM EDT
     Thursday for ANZ150-152-154.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Cempa
Hazardous weather outlook, Aug 7, 2:19 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
219 PM EDT Wed Aug 7 2019

NHZ013-014-081830-
Interior Rockingham-Coastal Rockingham-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be strong with gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NHZ007-008-011-012-015-081830-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
219 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will develop this afternoon in advance of a cold
front. A few storms may be severe with damaging winds. Additionally
the storms may produce heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-012>014-018>028-NHZ001>006-009-010-081830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Belknap-Strafford-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms are possible through evening and may contain
gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More scattered thunderstorms are possible on Thursday evening as a
secondary cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150>154-081830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
219 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 7, 2:44 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
244 PM EDT Wed Aug 7 2019

NHZ011-071945-
Cheshire-
244 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT CHESHIRE COUNTY...

At 244 PM EDT, a strong thunderstorm was located over Brattleboro,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keene, Winchester, Dublin, Harrisville, Nelson, Marlborough, Gilsum,
Hinsdale, Roxbury, Sullivan, Alstead, Westmoreland, Swanzey, Surry,
Chesterfield, Walpole and Marlow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4290 7253 4292 7252 4295 7253 4298 7246
      4300 7246 4300 7244 4303 7246 4304 7246
      4315 7231 4292 7205 4278 7251 4281 7254
      4287 7256
TIME...MOT...LOC 1844Z 239DEG 18KT 4286 7255

ARNOTT

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:44 PM EDTSpecial Weather StatementGYXCheshire61 min
Aug 7, 3:09 PM EDTAreal Flood AdvisoryGYXCheshire3 hr
Aug 7, 3:46 PM EDTSpecial Weather StatementGYXBelknap, Merrimack, Strafford59 min
Aug 7, 3:50 PM EDTSevere Thunderstorm WarningGYXStrafford28 min
Aug 7, 4:48 PM EDTAreal Flood AdvisoryGYXBelknap, Merrimack117 min
Aug 7, 5:02 PM EDTSpecial Weather StatementGYXCarroll, Grafton58 min
Aug 7, 5:20 PM EDTSpecial Weather StatementGYXRockingham40 min
Aug 7, 5:47 PM EDTSevere Thunderstorm WarningGYXCarroll43 min
Aug 7, 5:58 PM EDTFlash Flood WarningGYXCarroll2 hr
Aug 7, 6:00 PM EDTSpecial Weather StatementGYXRockingham45 min
Aug 7, 6:38 PM EDTSpecial Weather StatementGYXRockingham37 min
Aug 7, 7:34 PM EDTSpecial Weather StatementGYXCheshire, Hillsborough56 min
Aug 7, 7:59 PM EDTAreal Flood AdvisoryGYXCoos2 hr

Nearby

Flash Flood Warnings in New Hampshire, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.